MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC

ARROW INTERNATIONAL LLC ULTRAFLEX IAB: 7.5FR 30CC; SYSTEM, BALLOON, INTRA-AORTIC
Model Number IPN915321
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, "at about 10:00 on ((b)(6) 2023, in the cardiac surgery ward, after the catheter was inserted into the body, the machine gave an alarm and the balloon rupture after 2 day of use." there was no report of patient complications, serious injury or death.The 2nd iab was inserted at the same insertion site.The patient condition is reported as "fine".
 
Additional Manufacturer Narrative
(b)(4).Complaint verification testing could not be performed as no sample was returned for analysis.A device history record review was performed, and no relevant findings were identified.Without the device to evaluate, the complaint could not be confirmed, and the probable cause could not be determined from the available information.Teleflex will continue to monitor and trend for reports of this nature.Other remarks: n/a.Corrected data: n/a.
 
Event or Problem Description
It was reported that, "at about 10:00 on (b)(6) 2023, in the cardiac surgery ward, after the catheter was inserted into the body, the machine gave an alarm and the balloon rupture after 2 day of use." there was no report of patient complications, serious injury or death.The 2nd iab was inserted at the same insertion site.The patient condition is reported as "fine".
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).Returned for investigation was a 30cc 7.5fr ultraflex intra-aortic balloon catheter (iabc) without the original packaging.The reported lot number (18f21m0031) matches the lot number for the returned sample.Upon return, the distal end of the teflon sheath was at approximately 42.1cm from the iabc luer; blood was noted within the sheath sidearm.The one-way valve was tethered to the short driveline tubing.The iabc bladder was fully unwrapped.A bend to the iabc was noted at approximately 31.4cm from the iabc distal tip.The iabc central lumen within the flex-tip assembly area was noted damaged; the wire round/polyimide (part of the flex tip assembly) was noted no longer attached and separated from the inner cannula (iabc central lumen) at approximately 6.3cm from the iabc distal tip.Dried blood was noted on the exterior surfaces of the returned sample.Dried blood was noted within the bladder/helium pathway.The bladder thickness was measured at six points with measurements ranging from 0.0061in-0.0067in and was within specification.The one-way valve was tested and passed.A vacuum was pulled on the one-way valve, and it held for at least 1 minute and then 30 seconds five separate times.An attempt to aspirate and flush the iabc central lumen using a 60cc lab-inventory syringe was unable to be successfully completed.Upon aspiration, water was unable to be consistently pulled into the syringe.The attempt to flush resulted in bladder inflation.The results are consistent with the previously noted damaged central lumen.The iabc was leak tested and a leak was immediately detected from the iabc distal tip and iabc luer end.The leak from the iabc distal tip and iabc luer end are consistent with the previously confirmed damaged central lumen.The iabc was leak tested again with the iabc distal tip and luer end blocked off; no other leaks were detected.A lab inventory 0.025in guidewire was back loaded through the iabc distal tip.The guidewire exited the central lumen and entered the bladder at the location of the flex-tip assembly separation.Some blood and debris was noted on the guidewire.The guidewire was front loaded through the iabc luer.The guidewire exited the central lumen and entered the bladder at the location of the flex-tip assembly separation.Some blood and debris was noted on the guidewire.A device history record (dhr) review was conducted for the lot number with no relevant findings.The device passed all manufacturing specifications prior to release.The reported complaint for iab leak suspected is confirmed.During the investigation, the intra-aortic balloon catheter (iabc) central lumen was noted broken in the flex-tip assembly area near the iabc distal tip, which caused blood to enter the helium pathway and can result in helium loss alarms.The returned iabc bladder membrane was fully intact, with no leaks noted.Based on a review of the device history record (dhr), the product met specification upon release; however, the specifications were not met during the complaint investigation due to the damaged central lumen.The root cause of the complaint is undetermined.A corrective and preventive action has been initiated to further investigate the issue.

Brand Name
ULTRAFLEX IAB: 7.5FR 30CC
Common Device Name
SYSTEM, BALLOON, INTRA-AORTIC
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL INC.
16 elizabeth drive
chelmsford MA 01824
Manufacturer Contact
katharine tarpley
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key16410241
Report Number3010532612-2023-00122
Device Sequence Number3365127
Product Code DSP
UDI-Device Identifier10801902161939
UDI-Public10801902161939
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K000729
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2023
Device Model NumberIPN915321
Device Catalogue NumberIAB-06830-U
Device Lot Number18F21M0031
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/16/2023
Supplement Date Received by Manufacturer04/06/2023
03/19/2024
Initial Report FDA Received Date02/21/2023
Supplement Report FDA Received Date04/06/2023
03/20/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age52 YR
Patient SexMale
Patient Weight72 KG